Kentucky, 2019

Flash Flood and Flood in Kentucky, July 30, 2019

July 30, 2019 · NWS JKL · 3 events in 2 counties and zones

Numerous thunderstorms developed late this afternoon and evening, producing isolated flash flooding southeast of McKee and large hail near Monticello. Rainfall amounts southeast of McKee near Gray Hawk totaled over 4 inches over the course of the evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

Numerous thunderstorms developed late this afternoon and evening, producing isolated flash flooding southeast of McKee and large hail near Monticello. Rainfall amounts southeast of McKee near Gray Hawk totaled over 4 inches over the course of the evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Jul 30, 5:52 PM EST, 39 minutes earlier.

Area forecast discussion, Jul 30, 5:52 PM EST, 39 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
652 PM EDT Tue Jul 30 2019

.UPDATE...
Issued at 652 PM EDT TUE JUL 30 2019

Scattered showers and thunderstorms continue early this evening.
Much of the convection in the north has weakened; however, some
convection has formed along a line in southeastern Pulaski County
through Laurel County and up into Jackson County. Currently have a
Special Weather Statement for southern Pulaski, but will continue
to monitor for any further development and potential flooding
concerns. Updated PoPs to better reflect current radar as well as
Hi-Res model trends. Expecting the activity to begin to decrease
after sunset due to the loss of daytime heating. Fog will then be
the main concern for the overnight. With current temperatures in
the north in the lower 70s as well as high dewpoints in the upper
60s to around 70 degrees, fog could develop as early as around
midnight. Sent a new ZFP to reflect these changes. Updates have
been sent to NDFD and to the web.

&&

.SHORT TERM...(This evening through Wednesday night)
Issued at 420 PM EDT TUE JUL 30 2019

Scattered showers and storms continue to develop and track across
the area this afternoon, attributed to 2000-3000 J/kg of SBCAPE
and some upper level divergence with a shortwave trough crossing
the region. This activity will die out as we lose the heating
around sunset. With the mid level trough departing, we should see
a relative lull in shower activity overnight through dawn on
Wednesday. Given the rainfall today, and very moist surface
conditions as the cold front slowly stalls over the region, we
could potentially see quite a bit of fog late tonight. However,
still some uncertainty with how much clearing we will see. For now
will stick with areas of fog, but the fog could become more
widespread if we can clear out overnight. Guidance continues to
hit the fog hard tonight as it has for many days now. A fog
headline cannot be ruled out tonight if conditions materialize for
better development.

Any fog will burn off by 10 am Wednesday. A warm and moist airmass
will continue ahead of the cold front that will remain stalled
across eastern Kentucky. This will allow for shower and storm
redevelopment during the afternoon and evening hours. Best
coverage will likely be in southeast Kentucky, but an isolated
shower or storm could pop up just about anywhere. Activity will
again die off by Wednesday evening with potentially another round
of fog for Wednesday night. This fog could be more dominate in
southeast Kentucky.

.LONG TERM...(Thursday through Tuesday)
Issued at 349 PM EDT TUE JUL 30 2019

We will remain under the influence of upper level trough in the
eastern US and ridging will be the story across the western
portions of the lower 48. At the surface, a weak boundary will
linger near Appalachia or just south across the Tennessee Valley
through the weekend. Given this we will see a better shot for
showers and thunderstorms in southeastern Kentucky and this will
be more tied to diurnal heating than the boundary or any upper
level features. An upper level wave will be present and lead to
slight height falls by Sunday into Monday. This could allow for
just a bit more coverage of storms for the beginning of next week
across eastern Kentucky. Otherwise, we are looking at summertime
weather to roll, with temperatures averaging around normal for
this time of year.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
ISSUED AT 152 PM EDT TUE JUL 30 2019

A few areas of showers and storms will impact east Kentucky this
afternoon, with TAF site most likely impacted being KSYM. Activity
around the other TAF sites will be more isolated. All of these
will fade away this evening, but area of dense fog may develop
later tonight, especially where the better rainfall occurs. Any
fog will burn off by 13z Wednesday morning with isolated showers
and storms again developing Wednesday afternoon.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...CGAL
SHORT TERM...KAS
LONG TERM...DJ
AVIATION...KAS
Hazardous weather outlook, Jul 30, 2:48 PM EST, 3 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
348 PM EDT Tue Jul 30 2019

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-312300-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
348 PM EDT Tue Jul 30 2019

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Tonight.

Thunderstorms will be possible through this evening. The
strongest storms will contain brief heavy rain and high winds.

Areas of dense fog will develop late tonight. There is a chance
the fog could become more widespread.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thunderstorms will be possible across eastern Kentucky on Wednesday,
mainly during the afternoon and early evening hours. Thunderstorms
will be possible again across portions of eastern Kentucky Thursday
through Monday, mainly during the afternoon and early evening
hours each day.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

KAS/DJ

In the hours before

Special weather statement, Jul 30, 5:20 PM EST, 1 hour 11 minutes before
Special Weather Statement
National Weather Service JACKSON KY
620 PM EDT Tue Jul 30 2019

KYZ079-302245-
Pulaski-
620 PM EDT Tue Jul 30 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL PULASKI COUNTY...

At 619 PM EDT, a strong thunderstorm was located over Tateville, or
just south of Somerset, moving northeast at 10 mph.

Winds in excess of 40 mph and half inch diameter hail are possible
with this storm.

Locations impacted include...
Burnside, Ruth, General Burnside S.P. and Tateville.

LAT...LON 3694 8459 3701 8463 3710 8451 3695 8442
TIME...MOT...LOC 2219Z 245DEG 7KT 3699 8457

HAL
Special weather statement, Jul 30, 5:40 PM EST, 51 minutes before
Special Weather Statement
National Weather Service JACKSON KY
640 PM EDT Tue Jul 30 2019

KYZ079-302315-
Pulaski-
640 PM EDT Tue Jul 30 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL PULASKI COUNTY...

At 639 PM EDT, a strong thunderstorm was located over Quinton, or 7
miles south of Somerset, moving east at 25 mph.

Winds in excess of 40 mph and penny size hail are possible with this
storm.

Locations impacted include...
Burnside, Quinton, Sloans Valley, Tateville, Alpine, General Burnside
S.P. and Bronston.

LAT...LON 3700 8470 3706 8449 3692 8447 3690 8450
      3692 8464 3698 8467 3698 8470
TIME...MOT...LOC 2239Z 261DEG 22KT 3697 8463

HAL
Special weather statement, Jul 30, 5:43 PM EST, 48 minutes before
Special Weather Statement
National Weather Service JACKSON KY
643 PM EDT Tue Jul 30 2019

KYZ110-302315-
Floyd-
643 PM EDT Tue Jul 30 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN FLOYD COUNTY...

At 643 PM EDT, a strong thunderstorm was located over Arkansas, or 8
miles south of Prestonsburg, moving east at 15 mph.

Wind gusts up to 50 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Martin, Allen, Bammer, Justell, Harold, Beaver Junction, Arkansas,
Aluba, Dana, Betsy Layne, Allen City, Dwale, Ivel and Honaker.

LAT...LON 3751 8262 3754 8276 3761 8277 3766 8261
TIME...MOT...LOC 2243Z 260DEG 15KT 3758 8271

HAL
Special weather statement, Jul 30, 6:10 PM EST, 21 minutes before
Special Weather Statement
National Weather Service JACKSON KY
710 PM EDT Tue Jul 30 2019

KYZ119-120-302345-
Martin-Pike-
710 PM EDT Tue Jul 30 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN MARTIN AND NORTH
CENTRAL PIKE COUNTIES...

At 710 PM EDT, a strong thunderstorm was located over Jarad, or 11
miles west of Williamson, moving east at 20 mph.

Wind gusts up to 50 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Piso, Rural, Moree, Laura, Hatfield Station, Varney, Heisey, Heenan,
Conder, Jarad and Threeforks.

LAT...LON 3763 8254 3773 8254 3774 8236 3758 8236
TIME...MOT...LOC 2310Z 272DEG 18KT 3766 8248

HAL
Special weather statement, Jul 30, 6:22 PM EST, 9 minutes before
Special Weather Statement
National Weather Service JACKSON KY
722 PM EDT Tue Jul 30 2019

KYZ083-302345-
Wayne-
722 PM EDT Tue Jul 30 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN WAYNE COUNTY...

At 722 PM EDT, a strong thunderstorm was located over Betsey, or near
Monticello. The storm is nearly stationary.

Wind gusts in excess of 40 mph and penny size hail are possible with
this storm.

Locations impacted include...
Mill Springs, Steubenville and Betsey.

LAT...LON 3685 8481 3693 8482 3694 8468 3684 8468
TIME...MOT...LOC 2322Z 169DEG 0KT 3689 8474

HAL
Special weather statement, Jul 30, 6:27 PM EST, 4 minutes before
Special Weather Statement
National Weather Service JACKSON KY
727 PM EDT Tue Jul 30 2019

KYZ112-310000-
Breathitt-
727 PM EDT Tue Jul 30 2019

...A STRONG THUNDERSTORM WILL AFFECT WESTERN BREATHITT COUNTY...

At 727 PM EDT, a strong thunderstorm was located over Curt, or near
Jackson, moving east at 20 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Jackson, Hardshell, Copland, Noctor, Wilstacy, Quicksand, Canoe,
Gentry, Elkatawa, Sikes, Inverness, Chenowee, Haddix, Saldee,
Clayhole, Smith Branch, Guerrant, Yeadon, Turkey and Dumont.

LAT...LON 3745 8351 3757 8351 3762 8323 3742 8324
      3741 8325
TIME...MOT...LOC 2327Z 273DEG 19KT 3751 8343

HAL

The radar

The Jackson,KY radar (KJKL), 60 km away, was scanning. The volume nearest the first event began at 23:32 UTC.

Open the radar archive at this moment

Event by event

1 flash flood, 1 hail, 1 flood. Local standard time, as filed.

Flash Flood, Jackson

When
July 30, 6:31 PM EST to 7:30 PM EST
Where
Jackson County, 0.76 mi SE of Gray Hawk to 0.78 mi SE of Gray Hawk
Cause
Heavy Rain
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
37.392, -83.940

Local Emergency Management reported water flowing across Lower Atkinstown Road near U.S. Highway 421 southeast of McKee. This resulted in pavement being stripped from the road.

Hail, Wayne

When
July 30, 6:34 PM EST
Where
Wayne County, 0.88 mi NE of Monticello Wayne Arp
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
36.860, -84.840

Local Law Enforcement observed up to golf ball sized hail northeast of Monticello.

Flood, Jackson

When
July 30, 9:29 PM EST to 10:29 PM EST
Where
Jackson County, 0.65 mi WNW of Atkinson to 0.59 mi NW of Atkinson
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.384, -83.981

The Jackson County Emergency Manager reported standing water on Lower Atkinstown Road at McCammon Branch, following a period of shallow water moving across the road.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2019Every state in 2019This day in weather historyWarnings in Kentucky, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 832652, 832649, 832655.